Alert archive / California / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Mar 5, 2000, 3:06 PM PST for San Bernardino County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2000, 3:06 PM PST (23:06 UTC)
- Expired
- Mar 5, 2000, 4:00 PM PST
- In force
- 54 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 052308 SVRSAN CAC071-060000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 306 PM PST SUN MAR 5 2000 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN CALIFORNIA * UNTIL 400 PM PST * AT 259 PM PST...NATIONAL WEATHER SERVICE SPOTTERS REPORTED A SEVERE THUNDERSTORM 10 MILES WEST OF BIG BEAR LAKE...MOVING EAST AT ABOUT 25 MPH. GOLF BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN DIEGO. $$ SMALL LAT...LON 3404 11710 3408 11656 3431 11635 3453 11680
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:00 PM PST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 5, 2:00 PM PST, 1 hour 6 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SUN MAR 5 2000
...SYNOPSIS...
A COLD LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CALIFORNIA WILL
BRING SHOWERS AND ISOLATED THUNDERSTORMS THROUGH MONDAY. THE SNOW
LEVEL WILL BE AS LOW AS 2000 FEET IN THE MOUNTAINS BY MONDAY
MORNING. WINTER STORM WARNINGS AND FLASH FLOOD WATCHES ARE IN
EFFECT. A BRIEF BREAK ON TUESDAY BUT ANOTHER STORM WILL MOVE INTO
THE AREA ON WEDNESDAY WITH MORE RAIN AND SNOW INTO THURSDAY.
...DISCUSSION...
SATELLITE DATA HAS BEEN RESTORED TO AWIPS AROUND 1930Z SO IMAGERY
OTHER THAN THE WESTERN REGION FEED IS AVAILABLE...AGAIN.
COLD FRONT HAS MOVED ONSHORE LATE THIS MORNING AND CONTINUES TO MOVE
INLAND ACROSS THE CWFA AT THIS TIME. SEVERAL MESO CYCLONES PICKED UP
BY 88DS OFF THE COAST AND THIS WAS HANDLED BY SMW AND A SVR FOR THE
ORANGE AND SAN DIEGO COUNTY AREAS EARLIER. HAVE RECEIVED REPORTS OF
WIND DAMAGE IN THE ORANGE COUNTY AREA ABOUT THE TIME THE FRONT MOVED
ONSHORE. LATEST VISIBLE PHOTOS SHOW A LARGE AREA OF COLD CU COVERING
THE COASTAL WATERS. ANOTHER VORT MAX IS MOVING ABOUT 50 KNOTS
SOUTHEAST NEAR 33N/126W AND WILL SWING THROUGH THE AREA LATER THIS
EVENING AND TONIGHT. THIS FEATURE WILL LIKELY BRING MORE SHOWERS AND
THUNDERSTORMS TO THE CWFA WHEN IT MOVES THROUGH. WILL KEEP THE
FLASH FLOOD WATCHES/URBAN AND SMALL STREAM ADVISORIES UP UNTIL THE
330 AM ROUTINE UPDATE AND LET LATER SHIFTS DECIDE WHETHER OR NOT TO
CANCEL OR EXTEND THEM.
12Z MODELS ARE IN GENERAL AGREEMENT MOVING THE TROUGH INLAND ON
MONDAY WITH A MINOR S/WV RIDGE FOR TUESDAY. WILL TAPER OF THE PCPN
MONDAY NIGHT AND TUESDAY MORNING WITH PARTLY CLOUDY MOST AREAS FOR
TUESDAY AFTERNOON. THICKNESS SHOWS SOME RECOVERY MONDAY NIGHT INTO
TUESDAY WITH THE SNOW LEVEL RISING TO NEAR 4000 FEET MONDAY
NIGHT/TUESDAY.
MEDIUM RANGE MODELS DEVELOP ANOTHER LOW OFF THE COAST ON TUESDAY
WHICH SWINGS INTO THE COAST WEDNESDAY AND THURSDAY. THIS SYSTEM DOES
NOT APPEARS TO BE AS COLD OR STRONG AS THE CURRENT S/WV BUT APPEARS
SHOWERS COULD LINGER INTO FRIDAY MORNING.
SAN 9742
.SAN...WINTER STORM WARNING THROUGH MONDAY...ALL MOUNTAINS
SNOW ADVISORY THROUGH MONDAY...APPLE YUCCA VALLEY
FLASH FLOOD WATCH THROUGH 330 AM...ALL AREAS.
SMALL CRAFT ADVISORY FO}R HAZARDOUS SEAS
URBAN AND SMALL STREAM ADVISORY...ALL AREAS
FLOOD WATCH...SAN DIEGO RIVER AT FASHION VALLEY UNTIL NOON
MONDAY.
HORTONIn the hours before
Special weather statement, Mar 5, 10:23 AM PST, 4 hours 43 minutes before
CAZ042-043-048>050-055>058-060>062-052230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1020 PST SUN MAR 5 2000 ...A POWERFUL GULF OF ALASKA STORM IS MOVING OVER SOUTHERN CALIFORNIA BRINGING THE POSSIBILITY OF SEVERE WEATHER... A STORM FROM THE GULF OF ALASKA HAS MOVED INTO SOUTHERN CALIFORNIA. THIS STORM HAS THE POTENTIAL TO BRING HEAVY RAIN AND SNOW TO A LARGE SECTION OF SOUTHWEST CALIFORNIA AND NORTHERN BAJA TODAY AND MONDAY. OF IMMEDIATE CONCERN IS A LINE OF STRONG...POSSIBLY SEVERE THUNDERSTORMS DEVELOPING OVER THE COASTAL WATERS...MOVING TOWARD THE MAINLAND. THE THUNDERSTORMS MAY CONTAIN WATERSPOUTS THAT CAN MOVE ONSHORE AS SMALL TORNADOES...AS WELL AS FUNNEL CLOUDS THAT CAN DEVELOP INTO SMALL TORNADOES OVER MAINLAND AREAS. BEHIND THIS INITIAL LINE OF THUNDERSTORMS...OTHER STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THUNDERSTORMS WITH DAMAGING WINDS AND BRIEF TORNADOES ARE POSSIBLE WITH THIS STORM THROUGH MONDAY...IN ADDITION TO HAIL...FUNNEL CLOUDS...AND WATERSPOUTS. WIDESPREAD RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE EXPECTED IN THE COASTAL AND VALLEY AREAS...AND 2 TO 4 INCHES IN THE LOWER MOUNTAINS SLOPES. 1 TO 2 FEET OF NEW SNOW WITH LOCAL AMOUNTS OVER 2 FEET IS EXPECTED ABOVE 5000 FEET. SNOW LEVELS WILL LOWER DRAMATICALLY AS THIS STORM MOVES ONSHORE. SNOW LEVELS DOWN TO 2000 FEET ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY. SNOW ACCUMULATIONS ON THE UPPER DESERTS AND SOME FOOTHILL AREAS ARE POSSIBLE. OUTDOOR ACTIVITIES AND TRAVEL IS EXPECTED TO BE HAZARDOUS TONIGHT THROUGH MONDAY MORNING ABOVE ABOUT 2000 FEET. LAW ENFORCEMENT AND LAND MANAGEMENT PERSONNEL...RANCHERS...AND OTHERS WORKING OUTDOORS OR PLANNING TRAVEL OR ACTIVITIES IN THE MOUNTAINS AND DESERTS ARE URGED TO MONITOR WEATHER CONDITIONS CLOSELY. STAY TUNED TO THE NATIONAL WEATHER SERVICE OR THE LOCAL NEWS MEDIA FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. SMALL
Local storm report, Mar 5, 2:45 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO, CA
245 PM PST SUN MAR 5 2000
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM HUNTINGTON BEACH PIER CA 60 MPH WIND GUST DAMAGED A
03/05/00 ORANGE COUNTY CA A BUILDING ON THE PIER.
THE PIER WAS EVACUATED
AND CLOSED.
ISThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:40 AM PST | Flash Flood Warning | SGX | San Diego | 80 min |
| Mar 5, 10:37 AM PST | Severe Thunderstorm Warning | SGX | Orange, San Diego | 83 min |
Nearby
Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.